Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 239, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 17, 2003, 6:57 AM CDT for Pettis County, Missouri. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2003, 6:57 AM CDT (11:57 UTC)
- Expired
- Jul 17, 2003, 8:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 12.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1843 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
610 WUUS53 KEAX 171157 SVREAX MOC159-171300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 657 AM CDT THU JUL 17 2003 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN PETTIS COUNTY IN CENTRAL MISSOURI * UNTIL 800 AM CDT * AT 656 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUGHESVILLE...OR 11 MILES NORTH OF SEDALIA...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUGHESVILLE BY 705 AM CDT. DRESDEN BY 730 AM CDT. SEDALIA...SMITHTON BY 800 AM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3893 9307 3893 9339 3853 9335 3856 9308 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:00 AM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 17, 4:00 AM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 AM CDT THU JUL 17 2003 ...HEAT ADVISORY THROUGH 10 PM THIS EVENING FOR EAST KANSAS AND EXTREME WESTERN MISSOURI... CONVECTION CONCERNS AND HEAT FOR THE NEXT 48 HOURS DOMINATED THIS MORNINGS FORECAST. OVERNIGHT THUNDERSTORMS POPPED UP IN EASTERN NE AND KS OVERNIGHT WITH THE HELP OF A VEERING LOW LEVEL JET AND THETA ADVECTION. WHILE THE META SEEMS TO HAVE THE QPF FIELD COVERAGE WAY OVER DONE...CURRENT RADAR TRENDS AND SATELLITE DATA WOULD INDICATE THAT SOME SCATTERED THUNDERSTORMS ACTIVITY WILL PERSIST INTO THE MID MORNING HOURS FOR MOST OF THE FORECAST AREA. FOR TONIGHT...A SHORT WAVE TOPPING THE WEST CONUS RIDGE WILL DESCEND THROUGH THE NORTHWEST FLOW AND TRY TO POP OFF SOME NOCTURNAL THUNDERSTORMS LATE TONIGHT AND FRIDAY MORNING. THE SHORT WAVE WILL STILL HAVE TO FIGHT THE RIDGE IN ORDER TO DEVELOP PRECIP IN WESTERN MO AND EASTERN KS. THEREFORE I LIMITED CHANCE POPS TO THE CENTRAL AND EASTERN SECTIONS OF THE FORECAST AREA. AS FOR TEMPERATURES TODAY...I WILL GO WITH A HEAT ADVISORY FOR THE COUNTIES BORDERING THE KS/MO STATE LINE. EXPECTATION IS THAT TEMPS WILL TOP OUT IN THE UPPER 90S...WITH ISOLATED LOCATIONS SEEING TRIPLE DIGITS. TOP 00Z SOUNDING LOOKS TO SUPPORT THESE TEMPS. THE MODELS ARE NOT GIVING ME MUCH OF A REASON THINK THAT THIS AFTERNOON TEMPS WILL BE ANY COOLER THAN YESTERDAY. GRANTED THAT SCATTERED CONVECTION AND LINGERING CLOUD COVER FROM THIS MORNING COULD SLOW THE WARM UP AND TAKE A DEGREE OR TWO OF THE FORECAST HIGH. HOWEVER INCREASED SURFACE MOISTURE SHOULD COMPENSATE TO PUSH HEAT INDICES INTO THE 105+ RANGE. WHILE I HAVE LEANED ON THE META FOR THE FORECAST THIS MORNING...MY IMPRESSION OF THE DEWPOINTS THAT IT SPITS OUT ARE THAT IT IS MIXING THE LOWER LAYERS TO MUCH AND LOWERING AFTERNOON DEWPOINTS TO FAR. FRIDAY SHOULD SEE JUST ENOUGH LINGER CLOUD COVER AND COOLER TEMPS PREVENT HEAT INDICES FROM REACHING CRITERIA...BUT IT STILL COULD BE CLOSE FOR AREAS FROM ST JOSEPH SOUTH. CUTTER 307 PM... WIND PROFILERS AND SATELLITE IMAGERY INDICATE THAT A SMALL SHORTWAVE IS TRAVERSING THROUGH SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI THIS AFTERNOON. SOME HIGH BASED SHOWERS AND THUNDERSTORMS HAVE BEEN THE RESULT. THESE STORMS HAVE BEEN UNABLE TO TAP SURFACE BASED INSTABILITY SINCE MID LEVEL TEMPERATURES ARE SO WARM. 700MB TEMPERATURES FROM TOPEKAS MORNING SOUNDING WERE 14C, AND CONSIDERING THE SMALL SCALE NATURE OF THE WAVE LITTLE MID LEVEL COOLING CAN BE EXPECTED WITH IT TODAY. I EXPECT MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING NORTH OF HIGHWAY 36 IN ASSOCIATION WITH THIS WEAK WAVE. THE ETA DEPICTS MODERATE LOW AND MID LEVEL MOISTURE ADVECTION THROUGH THE EARLY MORNING HOURS ALONG FROM NORTHERN MISSOURI THROUGH CENTRAL IOWA. THE MOISTURE AXIS WILL MOVE TO THE EAST AND I EXPECT THAT THE SHOWERS WILL DO THE SAME. THE ETA SUGGESTS THAT STORMS WILL FIRE OVER IOWA TONIGHT AND DRIFT SOUTH. THE MODELS CONVECTION APPEARS TO BE SURFACE BASED AND DRIVE SOUTH ALONG AN OUTFLOW BOUNDARY. I HAVE DISCOUNTED THIS SCENARIO SINCE MID LEVEL TEMPERATURES WILL CONTINUE TO BE VERY WARM OVER IOWA TONIGHT AND SHOULD GET WARMER UNDER THE INFLUENCE OF MID LEVEL WESTERLY FLOW. I WOULD EXPECT THAT ANY HIGH BASED ACTIVITY IN IOWA THAT FORMS IN THE WARM ADVECTION WILL TRACK SOUTHEAST, POTENTIALLY AFFECTING THE KIRKSVILLE AREA EARLY TOMORROW MORNING. TOMORROW WILL LIKELY BE ONE OF THE HOTTEST DAYS OF THE SUMMER THUS FAR. LOW LEVEL SOUTHWEST WILL DEVELOP BY MID MORNING AND 850MB TEMPERATURES SUPPORT HIGHS IN THE UPPER 90S OVER EASTERN KANSAS AND WESTERN MISSOURI. I HAVE HELD OFF ON ISSUING A HEAT ADVISORY BECAUSE I HAVE DOUBTS THAT DEWPOINTS WILL CONTRIBUTE ENOUGH TO THE HEAT INDEX TO PUSH IT OVER 105F. DEWPOINTS IN SOUTH CENTRAL KANSAS AND NORTHWEST OKLAHOMA THIS AFTERNOON ARE RUNNING IN THE MID 60S. MODEL PROJECTION OF 925MB MOISTURE ARE RELATIVELY LOW, SO I WOULD EXPECT LOW LEVEL MOISTURE TO MIX OUT DURING THE MIDDLE OF THE AFTERNOON. ANOTHER REASON TO BELIEVE THAT DEWPOINTS WILL DROP TOMORROW AFTERNOON IS THE FACT THAT THE GROUND IS VERY DRY OVER MUCH OF THE REGION. SO FOR NOW ILL STICK WITH HEAT INDICES IN THE 100 TO 103 RANGE FOR TOMORROW AFTERNOON. A BACK DOOR COLD FRONT SHOULD COOL NORTHEAST MISSOURI ON FRIDAY, BUT IT IS UNCLEAR HOW MUCH RELIEF IT WILL BRING TO EASTERN KANSAS AND WESTERN MISSOURI. THE CONVECTIVE POTENTIAL WITH THE BACK DOOR FRONT DOESNT LOOK THAT IMPRESSIVE. SURFACE CONVERGENCE APPEARS TO BE WEEK. MID LEVEL TEMPERATURES WILL ALSO INHIBIT THE POTENTIAL FOR STORMS FRIDAY AND FRIDAY EVENING. KOCH THIS WEEKEND...THE UPPER RIDGING OVER THE WESTERN HALF OF THE CONUS IS PROGGED TO BEGIN RETROGRADING...ALLOWING THE UPPER FLOW REGIME TO BECOME NORTHWESTERLY ACROSS THE FORECAST AREA. BEFORE THIS TRANSITION OCCURS...IT APPEARS THAT ONE MORE DAY WITH ABOVE-NORMAL TEMPS IS IN STORE FOR SATURDAY. MODEL SOLUTIONS ARE SOMEWHAT DISAGREEABLE WITH RESPECT TO THE PLACEMENT OF THE RIDGE AND ASSOCIATED TEMPERATURE FIELDS. THE 84-HOUR ETA PROGS 850 MB TEMPS IN THE 25-27 DEGREES CELSIUS RANGE AT 00Z SUNDAY...WHILE THE GFS DISPLACES THE RIDGE FARTHER WEST AND SUBSEQUENTLY PROGS MORE CONSERVATIVE 850 MB TEMPS AROUND 20 DEGREES CELSIUS. WILL FORECAST HIGHS A FEW DEGREES ABOVE CLIMATOLOGY/GUIDANCE...ALTHOUGH THIS WILL NOT BE WARM ENOUGH IF THE ETA SOLUTION COMES TO FRUITION. AS THE RIDGE RETREATS...AN UPPER TROUGH WILL SWING THROUGH THE GREAT LAKES...PUSHING AN ASSOCIATED COLD FRONT THROUGH THE AREA EARLY SUNDAY. SOME MODEL DISCREPANCY EXISTS OVER THE TIMING OF THE FRONT...BUT CURRENT CONSENSUS AND ENSEMBLES INDICATE THAT THE BEST OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS IS ON SUNDAY...SO HAVE ADDED LOW CHANCE POPS. THE PROGGED STRENGTH DIFFERENCES AMONG MODEL SOLUTIONS ALSO COMPLICATE THE TEMPERATURE FORECAST FOR THE BEGINNING OF THE UPCOMING WORK WEEK. THE GFS IS THE MOST AGGRESSIVE SOLUTION...BRINGING A SURGE OF SIGNIFICANTLY COOLER AIR DOWN. IF THIS SOLUTION WOULD PROVE TO BE CORRECT...HIGH TEMPS WOULD BE IN THE UPPER 70S AND LOW 80S ON MONDAY AND TUESDAY. THE ECMWF AND CANADIAN MODELS ALSO BRING COOLER TEMPS TO THE REGION...BUT ARE NOT NEARLY AS BOLD. SO...WILL BEGIN TRENDING TOWARD COOLER CONDITIONS BUT NOT BITE ON THE GFS AT THIS POINT. SCHMIT .EAX... KS...HEAT ADVISORY FOR TODAY FOR ZONES KSZ025...KSZ057...KSZ060...KSZ102>105. MO...HEAT ADVISORY FOR TODAY FOR ZONES MOZ001...MOZ011>012... MOZ020...MOZ028>029...MOZ037...MOZ043...MOZ053.
Hazardous weather outlook, Jul 17, 5:59 AM CDT, 58 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 AM CDT THU JUL 17 2003 ...EXTREME HEAT AND HUMIDITY WITH HEAT INDICES RANGING AROUND 105 THIS AFTERNOON IN EAST KANSAS AND WEST MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THIS MORNING SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE FORECAST AREA THROUGH THE MID MORNING HOURS. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT WILL BE CAPABLE OF PRODUCING HEAVY RAIN...WHICH COULD CAUSE INCONVENIENCE FLOODING. A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON INTO THIS EVENING FOR EXTREME EASTERN KANSAS AND WESTERN MISSOURI. AFTERNOON HIGHS IN THE UPPER 90S TO AROUND 100 WILL WORK TOGETHER WITH THE HUMIDITY TO PUSH HEAT INDICES TO AROUND 105. AREAS THREATENED WILL BE ALONG THE MISSOURI...KANSAS...NEBRASKA STATE LINES...AND INCLUDE THE CITIES OF...ATCHISON...BUTLER...HARRISONVILLE...KANSAS CITY...OLATHE... PAOLA...ROCKPORT AND ST JOSEPH. THUNDERSTORMS WILL BE POSSIBLE AGAIN TONIGHT EAST OF A LINE RUNNING FROM MARYVILLE TO ODESSA TO CLINTON. SOME OF THESE OVERNIGHT STORMS COULD PRODUCE SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER HOT DAY IS EXPECTED FRIDAY OVER CENTRAL MISSOURI AND EAST CENTRAL KANSAS WITH HEAT INDICES FROM 100 TO 105. THUNDERSTORMS ARE FORECAST FOR SUNDAY AND SUNDAY NIGHT. DAMAGING WIND GUSTS ARE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT EAST OF A LINE RUNNING FROM MARYVILLE TO ODESSA TO CLINTON. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:04 AM CDT | Flash Flood Warning | EAX | Livingston | 6 hr |
| Jul 17, 7:38 AM CDT | Flash Flood Warning | EAX | Macon | 6 hr |
| Jul 17, 7:42 AM CDT | Flash Flood Warning | EAX | Pettis, Saline | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.